Journals / İstanbul Tıp Fakültesi Dergisi / 2026 / Cilt: 89 Sayı: 3

Acute Necrotising Pancreatitis Caused by Sodium Valproate: A Case Report

Aysel Majidova(İSTANBUL ÜNİVERSİTESİ, İSTANBUL TIP FAKÜLTESİ, İSTANBUL TIP PR.)0000-0002-7605-2929
Elif Türkmen(ISTANBUL UNIVERSITY, İSTANBUL FACULTY OF MEDICINE, İSTANBUL MEDICINE PR.)0000-0003-3069-2872
Lale Alıbaylı(ISTANBUL UNIVERSITY, İSTANBUL FACULTY OF MEDICINE, İSTANBUL MEDICINE PR.)0000-0003-1329-6982
Zeynep Günal Türk(ISTANBUL UNIVERSITY, İSTANBUL FACULTY OF MEDICINE, İSTANBUL MEDICINE PR.)0009-0009-4872-778X
Zerrin Önal(ISTANBUL UNIVERSITY, İSTANBUL FACULTY OF MEDICINE, İSTANBUL MEDICINE PR.)0000-0002-7627-7423
Özlem Durmaz(ISTANBUL UNIVERSITY, İSTANBUL FACULTY OF MEDICINE, İSTANBUL MEDICINE PR.)0000-0001-6969-9962
Pages
224–226
Publication Date
2026-08-14
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

This case highlights the importance of considering acute pancreatitis in children receiving sodium valproate and emphasizes the critical role of early diagnosis and timely intervention in improving clinical outcomes.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Valproic acid (sodium valproate; VPA)-associated pancreatitis is an uncommon but potentially life-threatening adverse event, particularly in children.
📊
Key Findings & Data:We report a 5-year-old male patient who developed acute necrotizing pancreatitis following short-term sodium valproate therapy.
💡
Conclusion & Impact:This case highlights the importance of considering acute pancreatitis in children receiving sodium valproate and emphasizes the critical role of early diagnosis and timely intervention in improving clinical outcomes.
🔬Design:Olgu Sunumu
📍Scope:Comprehensive Sample
⚙️Variables:child · pancreatitis · sodium valproate

Abstract

Valproic acid (sodium valproate; VPA)-associated pancreatitis is an uncommon but potentially life-threatening adverse event, particularly in children. Although pancreatitis related to valproate therapy is reported more frequently in pediatric patients than in adults, necrotizing pancreatitis remains exceptionally rare. We report a 5-year-old male patient who developed acute necrotizing pancreatitis following short-term sodium valproate therapy. He presented with lethargy, altered mental status, nausea, vomiting, fever, and abdominal tenderness. Laboratory investigations demonstrated markedly elevated pancreatic enzyme levels, and contrast-enhanced computed tomography confirmed necrotizing pancreatitis. Following prompt discontinuation of sodium valproate and initiation of supportive treatment, including aggressive intravenous fluid resuscitation, bowel rest, analgesia, and antimicrobial therapy, the patient recovered without complications. This case highlights the importance of considering acute pancreatitis in children receiving sodium valproate and emphasizes the critical role of early diagnosis and timely intervention in improving clinical outcomes.

🔖

Cite This Article

Majidova, A., Türkmen, E., Alıbaylı, L., Türk, Z. G., Önal, Z., Durmaz, Ö. (2026). Acute Necrotising Pancreatitis Caused by Sodium Valproate: A Case Report. İstanbul Tıp Fakültesi Dergisi, Cilt: 89 Sayı: 3, 224–226. https://doi.org/10.26650/IUITFD.1831118

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (8)

  1. Boumitri C, Brown E, Kahaleh M. Necrotizing pancreatitis: current management and therapies. Clin Endosc 2017;50(4):357-65. google scholar
  2. Goud SS, Indla V. Sodium valproate-induced necrotizing pancreatitis in a patient with bipolar mania. Telangana J Psychiatry 2021;7(1):70-71. google scholar
  3. Tripathi KD. Antiepileptic drugs. In: Tripathi KD, editor. Essentials of Medical Pharmacology. 8th ed. New Delhi: Jaypee Brothers; 2018. p. 438-51. google scholar
  4. Bischof MCM, Stadelmann MIE, Janett S, Bianchetti MG, Camozzi P, Simonetti BG, et al. Valproic acid associated acute pancreatitis: systematic literature review. J Clin Med 2023;12(18):6044. google scholar
  5. Gurung R, Subedi A, Bhattarai B. Valproic acid induced acute necrotizing pancreatitis. J Soc Anesthesiol Nepal 2014;1(2):86-8. google scholar
  6. Grauso-Eby NL, Goldfarth O, Feldman-Winter LB, McAbee GN. Acute pancreatitis in children from valproic acid: case series and review. Pediatr Neurol 2003;28(2):109-12. google scholar
  7. Ali MF, Loh KY. Sodium valproate induced necrotizing pancreatitis: a case report. Malays Fam Physician 2013;8(3):28-30. google scholar
  8. Jha SK, Jha P, Karki P. Necrotizing pancreatitis in an 8-year-old girl: a case report from Nepal. Ann Med Surg (Lond) 2024;86(9):5639-42. google scholar